News from the FDA/CDC

FDA confirms complications from intragastric balloons


Complications from overinflation and acute pancreatitis can create problems for obesity patients treated with intragastric balloons, according to a statement from the Food and Drug Administration. In a letter to health care providers published on February 9, 2017, the FDA warned of the two specific issues that have been the subject of multiple adverse event reports.

Courtesy Wikimedia Commons/FitzColinGerald/Creative Commons License
Overinflation may occur when the fluid-filled intragastric balloon inflates with more fluid or with air after placement in the patient’s stomach. If overinflation occurs, the device will likely need to be removed. Reports to the FDA show that overinflation can occur as early as 9 days following implantation, and symptoms included abdominal distention, severe abdominal pain, breathing problems, and vomiting.

Most of the overinflation reports involved the Orbera Intragastric Balloon System (Apollo Endosurgery) that uses a single balloon, although some reports involved the ReShape Integrated Dual Balloon System (ReShape Medical) that uses two balloons. Neither product mentions overinflation risk in its labeling. “At this moment there is not enough information to determine what is causing the balloon to overinflate,” according to the FDA letter.

The FDA letter recommends that health care providers consider overinflation and pancreatitis in their differential diagnoses of obesity patients with intragastric balloons who present with the symptoms described, and to report any type of serious adverse events associated with intragastric balloons to the FDA through the MedWatch program. For more information about reporting adverse events to the FDA, visit the MedWatch site.

Next Article:

   Comments ()